Colorado, 2025

Hail in Colorado, August 4 to 5, 2025

August 4 to 5, 2025 · NWS BOU · 10 events in 3 counties and zones

A supercell severe thunderstorm tracked south from eastern Morgan county to Washington County and then into Lincoln County. The storm produced very large hail across Lincoln County, up to three inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A supercell severe thunderstorm tracked south from eastern Morgan county to Washington County and then into Lincoln County. The storm produced very large hail across Lincoln County, up to three inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 4, 1:02 PM MST, 1 hour 33 minutes earlier. Its key messages:

  • Severe storm threat over the northeast plains this evening (20-40% chance of storms).
  • Critical fire weather conditions for mountains and high valleys through much of the week.
  • Hot and dry all areas through Friday, likely peaking Thursday with potential for Heat Advisory. Some relief this weekend.
Area forecast discussion, Aug 4, 1:02 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
202 PM MDT Mon Aug 4 2025

.KEY MESSAGES...

- Severe storm threat over the northeast plains this evening
  (20-40% chance of storms).

- Critical fire weather conditions for mountains and high valleys
  through much of the week.

- Hot and dry all areas through Friday, likely peaking Thursday
  with potential for Heat Advisory. Some relief this weekend.

&&

.DISCUSSION /Through Monday/...
Issued at 202 PM MDT Mon Aug 4 2025

A very dry airmass prevails over the mountains this afternoon,
while low level moisture is holding over portions of the plains,
increasing toward the eastern border. MLCAPE was holding strong
over the northeast plains into the Nebraska panhandle/far eastern
Wyoming, where values were approaching 1500-2000 J/kg. There was
still a fair amount of CIN noted (25-50 J/kg) but full sunshine
was steadily weakening that cap. Bulk shear was more than
plentiful for rotating updrafts and supercells with large hail and
damaging winds the main threat, but this is a conditional risk
upon breaking the cap. Given the diminishing CIN, we do think
that's fairly likely somewhere in the MLCAPE ridge previously
mentioned. Storms would move southeast across the plains this
evening. While there's still some uncertainty, it was also
interesting to see a couple CAMs that even had two rounds of
storms late this afternoon and evening - possibly til the midnight
hour depending on evolution.  The most likely location for the
strongest storms would be along/east of a line from Sterling to
Akron, but also a low chance back to Fort Morgan where satellite
shows cap is already eroding.

The main attention for the rest of the week then shifts to fire
weather and heat. We'll address the fire weather situation in the
Fire Weather section below. With regard to heat, the center of a
600dm 500 mb high will remain anchored over New Mexico through
Friday. This, along with passing shortwaves through the Northern
Rockies, keeps a fairly robust (for this time of year)
west/southwest flow aloft across the forecast area. That spells
strengthening downslope flow while 700 mb temperatures warm to
around 20C each afternoon. As a result, high temperatures will
soar well above normal into the upper 90s/near 100F across the
plains each day through Friday. It appears Thursday is shaping up
to be the hottest day, with record or near record temperatures
expected (e.g. Denver's record is 99F set in 1980). That also
means we'll be pushing near Heat Advisory for that day.

We'll see some relief by Saturday, as a backdoor front arrives
late Friday or Friday night. That should shave a good 10 degrees
or more off highs, and bring us closer to or below normal for the
weekend.

With regard to precipitation chances, a very dry airmass will
remain in place through most of this forecast period. However, by
Wednesday and Thursday a little moisture will start to sneak under
the ridge allowing a small chance of sprinkles/virga in/near the
mountains. Then we'll have a 20-30% chance of storms in the post
frontal airmass Saturday into Sunday.

&&

.AVIATION /18Z TAFS through 18Z Tuesday/...
Issued at 1122 AM MDT Mon Aug 4 2025

VFR conditions will persist through the period. However, smoke
from fires in western Colorado, Utah, and northern Arizona may
become impactful to aviation operations by Tuesday morning. The
plumes this afternoon through this evening will be quite
elevated due to strong lofting during peak heating, but later
tonight into tomorrow (sunrise) could be a little deeper and
extend closer to the ground or at least approach levels, which
means that could very well limit slant range visibility. For that
reason we have added FU but kept visibility at P6SM for now.

Winds turn more south/southeast 20Z-01Z, before returning more
SSE-SSW 01Z-06Z this evening. Those evening winds could be
enhanced with a few gust potentially 20-25 kts. Then expect light
SW winds 12Z-18Z Tuesday. After that, they may become VRB but
should trend slightly WNW with increased mixing toward 21Z
Tuesday.

&&

.FIRE WEATHER...
Issued at 202 PM MDT Mon Aug 4 2025

Concern is for an extended period of critical fire weather
conditions Tuesday through the end of the week. For Tuesday, the
flow aloft strengthens as the upper level ridge flattens in
response to a stronger shortwave moving through the Northern
Rockies. Thus, gusts around 30-35 mph can be expected in the
mountains and high valleys. In addition, an extremely dry airmass
will prevail Tuesday, with minimum humidity readings expected to
drop into the single digits in all but the higher mountains and
eastern plains. Thus, we've issued Red Flag Warnings where the
combination of gusty winds and very low RH occur, and fuels
warrant (essentially all of the mountains and high valleys of
north central Colorado). With regard to the foothills, winds will
be a little lighter but another area of concern is the foothills
of northern Larimer County which is more prone to stronger winds
in this pattern. That seems to be a smaller percentage of that zone,
and a few of the foothill locations have also seen better rains
and lower ERC percentiles so we'll monitor those locations
further.

Winds should relax slightly for Wednesday as the ridge buckles
ever so slightly. However, it will still be very warm/hot and dry
in this flow pattern, and some potential for another Red Flag.
Thursday and Friday are both shaping up to be critical fire
weather days for the mountains and high valleys as flow aloft
strengthens again. That occurs as yet another shortwave moves
across the Northern Rockies and tightens the mid level pressure
gradients. Some relief should eventually come by this weekend with
a lighter and slightly cooler WNW flow aloft. However, the chance
of any meaningful precipitation stays low.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 8 PM MDT Tuesday for COZ211>214-
217-218.

&&

DISCUSSION...Barjenbruch
AVIATION...Barjenbruch
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Aug 4, 8:05 AM MST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
905 AM MDT Mon Aug 4 2025

COZ030>051-051515-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
905 AM MDT Mon Aug 4 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight
A couple severe thunderstorms will be possible over the northeast
plains of Colorado late this afternoon and evening. The main
threat will be along and east of a line from Sterling to Akron.
Severe storms would be capable of producing damaging winds up to
70 mph and large hail.

Fire danger will be elevated today due to hot and dry weather, and
breezy winds at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions will be possible over the
mountains and high valleys Tuesday as winds increase in a hot and
dry airmass. That hot and dry airmass will remain over the area
through most of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required over the northeast plains 5 pm
to 9 pm this evening.

In the hours before

Special weather statement, Aug 4, 1:47 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Denver CO
247 PM MDT Mon Aug 4 2025

COZ044-042130-
Morgan County CO-
247 PM MDT Mon Aug 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORGAN COUNTY
UNTIL 330 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Gary, or 15 miles southeast of Fort Morgan, moving
east at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Gary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4000 10371 4014 10379 4021 10347 4000 10347
TIME...MOT...LOC 2047Z 263DEG 7KT 4006 10366

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Bonner
Special weather statement, Aug 4, 2:31 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Denver CO
331 PM MDT Mon Aug 4 2025

COZ044-049-042215-
Washington County CO-Morgan County CO-
331 PM MDT Mon Aug 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORGAN AND WEST
CENTRAL WASHINGTON COUNTIES UNTIL 415 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gary, or 18 miles southeast of Fort Morgan, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Woodrow and Gary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4001 10371 4012 10370 4013 10347 4005 10343
      3990 10343 3988 10346 3992 10357 3997 10365
TIME...MOT...LOC 2131Z 280DEG 10KT 4006 10358

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Bonner

The radar

The Denver radar (KFTG), 85 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Morgan

When
August 4, 2:35 PM MST
Where
Morgan County, 2.73 mi WNW of Gary
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.090, -103.630

Hail, Washington

When
August 4, 4:42 PM MST to 4:53 PM MST
Where
Washington County, 2.33 mi SSW of Thurman
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
39.570, -103.240

Hen egg to baseball size hail reported.

Hail, Lincoln

When
August 4, 4:45 PM MST to 4:55 PM MST
Where
Lincoln County, 4.71 mi NE of Shaw
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.550, -103.270

Hail, Washington

When
August 4, 4:46 PM MST to 5:56 PM MST
Where
Washington County, 2.97 mi SW of Thurman
Measured
2.75 in hail
Reported by
Public
Coordinates
39.570, -103.260

The report was from mPING.

Hail, Lincoln

When
August 4, 4:58 PM MST to 5:12 PM MST
Where
Lincoln County, 4.71 mi SE of Shaw
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.450, -103.270

Hail, Lincoln

When
August 4, 5:25 PM MST to 5:35 PM MST
Where
Lincoln County, 6.91 mi N of Arriba
Measured
1.5 in hail
Reported by
Public
Coordinates
39.380, -103.270

The report was from mPING.

Hail, Lincoln

When
August 4, 5:50 PM MST to 6:25 PM MST
Where
Lincoln County, 3.2 mi NNE of Bovina
Measured
1 in hail
Reported by
Public
Coordinates
39.270, -103.340

The report was from mPING.

Hail, Lincoln

When
August 4, 6:07 PM MST to 6:10 PM MST
Where
Lincoln County, 3.74 mi E of Genoa
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.280, -103.430

Hail, Lincoln

When
August 4, 6:10 PM MST to 6:32 PM MST
Where
Lincoln County, 3.45 mi N of Bovina
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
39.280, -103.370

Baseball size hail swath extended from 7 miles east of Genoa to 4 miles east of Genoa along I-70.

Hail, Lincoln

When
August 4, 6:13 PM MST to August 5, 6:17 PM MST
Where
Lincoln County, 4.28 mi E of Genoa
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
39.280, -103.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271873, 1271881, 1271877, 1271882, 1271884, 1271885, 1271886, 1271887, 1271888, 1271890.